Precautions for Patients Taking Methadone:Inappropriate use can Cause Life-threatening Heart/breathing Problems, or Even Death

May 31, 2007
Internal Medicine World Report, March 2007, Volume 0, Issue 0

In 2006, the FDA issued an alert to physicians who prescribe methadone following reports of death and life-threatening side effects in patients who have been taking methadone. These serious consequences have occurred in patients who had just recently been prescribed methadone for pain control, or in patients who had switched to methadone after being treated for a serious pain with other strong and addictive pain relievers.

If you are taking methadone, you must remember that methadone can cause slow or shallow breathing and dangerous changes in heart beat, and you will often not be aware of these changes. ?

Like other opioids, methadone is habit-forming, and using it can create an addiction to the drug itself.

The FDA stresses that methadone should only be prescribed for patients with moderate-to-severe pain if the pain is not controlled with other nonnarcotic pain medications. Pain relief from a dose of methadone lasts about 4 to 8 hours, but the drug remains in your body much longer, for as long as 59 hours after it was taken.?

Therefore, you may often feel the need for more pain relief before methadone exits your body, and the drug can accumulate to levels that are toxic when taken too often, or in large doses, or when combined with certain other medicines or supplements. ??

If you are taking methadone, you must check with your physician regularly to make sure you don't have serious side effects. Also make sure that your physician is aware of the prescribing information for this drug and the risks associated with it.

Patients taking methadone must be aware of the following safety information:

Use methadone exactly as prescribed.?Taking more methadone than prescribed can cause your breathing to slow or stop and can cause death.?If your pain is not adequately controlled with the prescribed dose of methadone, talk to your physician about it. Never take more than the prescribed amount without first consulting with your physician. ??

If you're taking methadone, do not start or stop other medicines or dietary supplements without talking to your physician. Using additional medicines or natural supplements while taking methadone can reduce the effect of methadone on your pain and provide you with less pain relief.

Mixing methadone with other medicines is very dangerous and can cause death. If you're taking other medications or supplements while also taking methadone, your physicians should monitor you carefully to make sure you do not have a toxic buildup of methadone in the body; this could lead to dangerous changes in breathing or heart beat that can be life-threatening and even cause death.

Get familiar with the signs of methadone overdose.?If you are experiencing any of the following signs of methadone overdose, get medical attention right away:

? Trouble breathing or shallow breathing

? Extreme tiredness or sleepiness

? Blurred vision

? Inability to think clearly, or talk or walk normally

? Feeling faint, dizzy, or confused.?